Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

June 10, 2021Tallahatchie County, Mississippi

NWS Memphis, TN issued this special weather statement at Jun 10, 2021, 5:24 AM CDT for Tallahatchie County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 5:24 AM CDT (10:24 UTC)
Expired
Jun 10, 2021, 6:00 AM CDT
In force
36 min
Issued by
NWS Memphis, TN

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 158 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS84 KMEG 101024
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
524 AM CDT Thu Jun 10 2021
 
MSZ010-011-020-101100-
Coahoma MS-Tallahatchie MS-Quitman MS-
524 AM CDT Thu Jun 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
Northern Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 523 AM CDT...a strong thunderstorm producing winds to 45 mph was 
located near Vance, or 12 miles northeast of Parchman, moving 
southeast at 35 mph. Given the saturated soils, winds of this 
strength may be sufficient to down trees and powerlines. 

Very heavy rain and flash flooding will occur with this thunderstorm.

People in southeastern Coahoma...northern Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3387 9045 3399 9045 3399 9064 3419 9063
      3420 9029 3387 8997
TIME...MOT...LOC 1023Z 322DEG 31KT 3406 9037 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jun 10, 4:56 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 10, 4:56 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
456 AM CDT Thu Jun 10 2021

.DISCUSSION...

...Historic flooding continues across northwest and north-central portions
of Mississippi this morning...

Extreme rainfall continues to impact portions of northwest and
north-central Mississippi at this hour. Latest KNQA instantaneous
rainfall rates are an outrageous 6 inches per hour. These heaviest
storms have disproportionately affected Tallahatchie County over
the past two hours, for which a Flash Flood Emergency has been
issued. More storms continue to fire upstream along the 925mb
boundary. This elevated boundary is coincident with a 250mb jet
streak and is well ventilated. Thus, this area of convergence
will continue to see training thunderstorms over the next couple
of hours. The flash flood threat looks to be dangerous and
possibly deadly through at least sunrise this morning.

Decided to keep the entire flash flood watch going through 00Z,
even though the highest confidence of flash flooding resides
southwest of a line from Marianna, Arkansas to Tunica, Mississippi
to Oxford, Mississippi. However, due to the enormous amount of
rainfall that has fallen over all of north Mississippi in the past
48 hours, the ground is so saturated that a couple of heavy
showers could create flooding issues. This is especially true for
areas near major rivers that remain in flood stage. Etta on the
Little Tallahatchie Canal is approaching the historic flood level
of February 2019 and could exceed it. Several other rivers are
near moderate flood stage across north Mississippi and could
easily come out of their banks with the additional rainfall.

This pattern looks to remain relatively unchanged through at least
Saturday. In fact, the 06Z HRRR run shows more storms firing over
the same areas again on Friday night and into Saturday morning.
Will continue to advertise the threat in the HWO through Saturday.

The pattern looks to finally shift as the upper level low finally
lifts northeast of the region and northwest flow sets up over the
region. Unfortunately, another shortwave will rotate around the
periphery of the upper level ridge and more showers and
thunderstorms are expected to fire up.

Synoptic models are consistent with a cold front moving into the
Mid-South late Sunday night into Monday afternoon. This will bring
yet another another shot of showers and thunderstorms to the
region.

There is hope though, as upper level high pressure looks to build
into the region Monday through midweek next week. This should
result in dry and warm conditions across the region. However,
there is still a bit of uncertainty as the Mid-South remains
sandwiched between an upper low over the northeast and a ridge
over the Four Corners Region. Stay tuned.

AC3

&&

.AVIATION...
06Z TAFs

Low stratus developed this evening with IFR conditions becoming
more widespread with time. Potential exists for LIFR conditions
towards sunrise at most sites. Conditions anticipated to
gradually improve to MVFR conditions by late Thursday morning.
VCSH potential may still persist overnight, especially W and S of
MEM. Otherwise, VCTS possible late Thursday morning into Thursday
afternoon as daytime instability returns.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Lee AR-Phillips.

MO...None.
MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...None.
&&
Hazardous weather outlook, Jun 10, 5:07 AM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
507 AM CDT Thu Jun 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
507 AM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms will bring a risk for heavy rainfall to
already saturated areas in north Mississippi through this
afternoon. Localized heavy rainfall may result in flash flooding.

Areal flooding will also be a concern, especially near rivers
that rise to or remain in moderate to major flood stage. Please
visit our webpage for the latest river flood warnings and current
levels.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The flash flood threat may continue across north Mississippi on
both Friday and Saturday as scattered to numerous storms are
expected across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Jun 10, 4:06 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
406 AM CDT Thu Jun 10 2021

MSZ010>012-020-100930-
Coahoma MS-Tallahatchie MS-Panola MS-Quitman MS-
406 AM CDT Thu Jun 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 AM CDT
FOR...

Northeastern Coahoma County in northwestern Mississippi...
Northern Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 404 AM CDT...a strong thunderstorm producing winds to 45 mph was
located over Marks, or 18 miles west of Batesville, moving southeast
at 25 mph. Given the saturated soils, winds of this strength may be
sufficient to down trees.

Very heavy rain and flash flooding will occur with this thunderstorm.

People in northeastern Coahoma...northern Tallahatchie...southwestern
Panola and Quitman Counties should monitor this storm closely.

LAT...LON 3437 9044 3438 9019 3411 8992 3409 8993
      3401 9042
TIME...MOT...LOC 0904Z 331DEG 20KT 3428 9025
Special weather statement, Jun 10, 5:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
524 AM CDT Thu Jun 10 2021

MSZ010-011-020-101100-
Coahoma MS-Tallahatchie MS-Quitman MS-
524 AM CDT Thu Jun 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
Northern Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 523 AM CDT...a strong thunderstorm producing winds to 45 mph was
located near Vance, or 12 miles northeast of Parchman, moving
southeast at 35 mph. Given the saturated soils, winds of this
strength may be sufficient to down trees and powerlines.

Very heavy rain and flash flooding will occur with this thunderstorm.

People in southeastern Coahoma...northern Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3387 9045 3399 9045 3399 9064 3419 9063
      3420 9029 3387 8997
TIME...MOT...LOC 1023Z 322DEG 31KT 3406 9037

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:15 AM CDTAreal Flood AdvisoryMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha55 min
Jun 10, 1:36 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lafayette, Yalobusha3 hr
Jun 10, 2:10 AM CDTFlash Flood Warning EmergencyMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha7 hr
Jun 10, 2:57 AM CDTAreal Flood AdvisoryMEGCoahoma, DeSoto, Lafayette, Panola, Quitman, Tate and 1 more29 min
Jun 10, 3:26 AM CDTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Quitman, Tate, Tunica5 hr
Jun 10, 3:50 AM CDTAreal Flood AdvisoryMEGCalhoun, Lafayette, Marshall, Panola, Pontotoc, Tate43 min
Jun 10, 4:06 AM CDTSpecial Weather StatementMEGQuitman24 min
Jun 10, 4:33 AM CDTFlash Flood WarningMEGCalhoun, Lafayette, Panola, Pontotoc55 min
Jun 10, 4:33 AM CDTRiver Flood WarningMEGTallahatchie12 days
Jun 10, 4:36 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Lafayette, Yalobusha3 hr
Jun 10, 4:39 AM CDTAreal Flood AdvisoryMEGCoahoma2 hr
Jun 10, 7:03 AM CDTRiver Flood WarningMEGItawamba12 hr
Jun 10, 7:21 AM CDTAreal Flood AdvisoryMEGCoahoma54 min
Jun 10, 8:24 AM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman4 hr
Jun 10, 8:47 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMEGPanola, Quitman, Tallahatchie, Yalobusha3 hr
Jun 10, 11:44 AM CDTFlash Flood Warning Considerable damage threatMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha11 hr
Jun 10, 6:35 AM CDTRiver Flood AdvisoryMEGDecatur, Hardin31 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.